From San Francisco, California, USA:
My 10-year-old daughter is was diagnosed with type 1 diabetes at the age of 18 months. She also has Down Syndrome and hypothyroidism. She is currently on injections of Lantus and Humalog. Her most recent A1c was 7.9. She is overweight, currently 120 pounds. Our diabetes team has suggested adding either Glucophage or Symlin to her treatment program. We have been working on improving diet and exercise. From a parental standpoint, there seems to be little information on the use of Symlin by children and it will add additional injections to her treatment program (she receives at least six shots a day already), making treatment more complex. The Glucophage may make her nauseous or give her diarrhea, which is hard for her to manage at school. Are either of these treatments reasonable for a child and do they improve control? I trust my team and I am looking for more information.
Symlin is the brand name of a chemical called pramlintide. It helps to reduce the blood sugar increase that you get after eating meals (postprandial high or postprandial excursion). It's an artificial version of the hormone amylin. Like insulin, amylin is produced normally by your pancreas in its beta cells. It works in three ways to reduce the amount of insulin you need to take after a meal.
It makes you feel full more quickly (increased satiety).
It slows down how food empties from your stomach.
It reduces glucagon production, which slows down glucose conversion by your liver.
As far as I know, it remains unapproved for use in children by the Food and Drug Administration (FDA). As I have written on this web site before, "unapproved" does not mean that it is "disapproved." The latter means that the FDA has received information assessing the safety and efficacy of a drug and finds it unacceptable for the specific patient population, whereas "unapproved" means that the drug has not been (yet) fully assessed for a specific patient population so as to be unable to judge.
On quick review, I found only two published articles that described the use of Symlin in children with type 1 diabetes. As when used in adults, Symlin seemed effective in controlling the after meal glucose values. Common side effects in adults seem to be nausea and diminished appetite. It must be given as an injection before meals. But, just because Symlin is not widely prescribed and not yet FDA-approved for children does not mean that your physician cannot prescribe it for your child. This would be an "off-label" or "non-standard" usage. Your physician should make this utterly clear and define for you the potential risks and benefits.
As for using metformin (Glucophage), it has FDA-approval for type 2 diabetes in patients as young as age 10 years. There have been studies in the use of metformin in patients with type 1 diabetes, but who have degrees of insulin resistance, as adjunctive therapy. I have read conflicting reports as to its efficacy in this manner. My professional experience has been positive.
Glucophage (metformin) does commonly cause gastrointestinal side effects such as nausea or looser stools. These effects are typically transient ones. I advocate that by starting at a low dose once daily and then gradually increasing the dose to therapeutic doses and to two or three times daily over two to three weeks, these intestinal side effects can be minimized. Metformin has been reported in adults to lead to lower Vitamin B12 concentrations; I advocate for taking a daily multivitamin in order to better alleviate this potential concern. Metformin is contraindicated if there is underlying kidney insufficiency (or heart failure or serious liver disease) as these can lead to potentially life-threatening lactic acidosis. Concurrent use of x-ray dye containing iodine can precipitate this acidosis and as such, the metformin should be discontinued for the days just before and after an x-ray procedure that involves the use of iodine-containing x-ray dye. I ask my patients on metformin to wear medical identification that indicates: "On metformin: Risk of lactic acidosis" in case the patient is in an accident and requires an x-ray with iodine dye so that healthcare team can be on the lookout for this serious, but uncommon adverse event. Having said this, in practice, metformin is used widely and overall very well tolerated. I have not seen any reports of such serious side effects in children.
I am sure that your physicians have weighed out their options. Make an informed decision and then put a plan into place. Perhaps that plan is simply to be a more accurate carbohydrate-counter for your child's meals. Given all the injections, perhaps the use of an insulin pump is a consideration.
[Editor's comment: Should you decide to proceed with Symlin, it is important that you work very closely with your diabetes team as you need to reduce your daughter's insulin initially in conjunction with the Symlin injections. Also, please make sure you discuss how to treat low blood sugars that occur in the first hours after a Symlin injection because the usual efforts of oral treatment may not be effective. BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.